Tiredness & Weight Gain

Hi All,

I was put on Bisoprolol 2.5mg in December 2012, as I told my doctor I felt breathless when walking up slight hills. I have a very slight irregular heartbeat, which after numerous tests they thought could have caused a stroke I had in November 2011. I take sindrome (Spanish Warfrin) 1mg daily, plus cholesterol tablets. I have never suffered with high blood pressure or high cholestrol but understand they are to help prevent another stroke. After reading these comments I realise my tiredness and weight gain could be caused by the bisoprolol which I do not really understand why I am taking, it has not helped me in any way that I can tell, I think I should discuss with my doctor urgently, do you agree? Thanks

13 Replies

  • Hi I'm not an expert but from my own experience. Even though I had really low cholesterol they put me Lipitor until my A Fib got under control enough to check out my veins. Then they took me of it. I was also on Bisoprolol. It slows your heart rate down as well as lower blood pressure. My MD wanted my heart rate under 100. he explained there were two concepts in treatment theory of A fib - rate control and rhythm control. He was a rate control person. I haven't had any weight gain at all in fact I have lost weight without changing food habits. But I was really tired on Bisoprolol.

  • Thank you for your reply. I am going to discuss with my Dr asap

  • Hi barbspain, I have reluctantly had to go back on bisoprolol as my BP was hitting the roof, 1.25mgs in the morning which I felt in 30 mins! It made me tired and brought my pulse down to 48 almost immediately the BP came down a bit. I'm going to try and live with it for a while . I see the dr on Tuesday. The weather here is going to be cold so the garden can wait for a while. Hope you get sorted soon. Terjo

  • Thank you, hope you get sorted soon too, Barbara

  • I agree with shaski as I had similar experience with Bisoprolol, which is a Beta Blocker which is sometimes used for blood pressure but also a very popular choice for doctors, and much less popular with their patients, to prescribe as a heart rate control drug.

    The theory is there will be less chance of you going into AFib if your heart rate remains low. But there in lies the conundrum because it means your heart doesn't speed up when you need to when you are exercising and you don't get enough oxygenated blood to your body. I stay on a really low dose 1.25mg and even that sometimes but not always leaves me breathless going upstairs and tired generally.

    It is also hard to say which symptoms are caused by the drugs and which by the disease because they are also AFib symptoms.

    Having just had ablation I am hoping, if all goes well, I can stop the drugs in a few months (I also take Flecainide for the AFib which is a rythm control drug.

    I argued with my doctors about taking Biso but in the end have to admit that it does sort of work, maybe ask him/her to review and see if you can take a lower dose? Or is there an alternative rate drug he might try you on (avoid Sotolol)?

    Hard isn't it? Good luck.........

  • Hi, thanks for your reply, yes it is very hard, I have made an appointment with my Dr to discuss.

  • I feel sure the lethargy is down to the bisoprolol which probably has slowed you to a point where you are putting on weight. You say you are on 1mg warfarin a day which is a very low does so my question is are you monitored for INR on a regular basis. With your history it is vital that you are properly anticoagulated to prevent another stroke and should have your INR between 2.5 and 3.5 ideally.. If you are not already in this range you MUST talk to your doctor about it. very soon. The cholesterol tablets (statins) don't help in that respect but are useful in other ways.


  • Hi Bob, Thank you for your reply. I do have my INR tested every 4/5 weeks the range for me is between 2-3 and I am usually within that range. I take 8mg of syndrome a week which for me is ideal. I have made an appointment with my doctor to discuss bisporolol, I may take a friend with me whose Spanish is better than mine! I will post how I get on.

  • You might like to discuss with your doctor the latest guidelines (not yet NICE mind you ) from leading EPs that the range should be 2.5 to 3.5. This is because the testing methodology for warfarin INR is rather vague to say the least and results can vary by up to 0.5 from one test station to another.. This came out of a presentation by the UK's leading professor on INR testing at Heart Rhythm Congress 2013 in Birmingham last October.. It pays to be up to date!


  • I reckon Bob is right. The tiredness and lethargy are a result of using bisoprolol. It certainly slowed me down and because I'm not as active as I was, I've put on weight. Hopefully, after I see my cardio next month, I can reduce the bisoprolol to a minimal level......allowing me to fly around doing all those jobs that need doing...and regain my normal, sylphlike form!!!

  • Thanks Bob, I have made an apt to discuss with my Dr.

  • There are other meds, I felt so ill on beta lockers that have been put on other drugs. I also agree with Bob, to take 1mg of warfarin without having your INR tested seems strange, I would query that with your Dr ASAP. You could also ask what your irregular rhythm is.

    Good luck


  • Hi Eileen, thanks for your reply, I do have my INR tested, every /5 weeks and all is well, I have made an apt with my Dr to discuss the beta blocker. Barbara

You may also like...